| Catalog Number |
0010216 |
| Medical Device Problem Codes |
Defective Device (2588); Patient Device Interaction Problem (4001); Migration (4003)
| Health Effect - Clinical Codes |
Abscess (1690); Adhesion(s) (1695); Purulent Discharge (1812); Foreign Body Reaction (1868); Granuloma (1876); Unspecified Infection (1930); Inflammation (1932); Pain (1994); Disability (2371)
| Date of Event |
04/15/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient underwent additional surgery for removal of infected mesh with complications including unincorporated mesh, inflammatory changes, and "mesh had incorporated into a segment of small bowel." no medical records have been provided.Adhesions, inflammation, and infection are identified in the adverse reaction section of the instructions-for-use as possible complications.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2017: the patient underwent repair of incarcerated incisional hernia.A bard/davol extra large oval ventrio mesh patch, 8.7in x 10.7in, (b)(4), lot number huyk0114 was implanted in the patient during this repair.(b)(6) 2017: the patient underwent surgery to explant an infected incisional hernia mesh.As reported by the patient's attorney, during the surgery, the surgeon made the following findings: "[p]atient has evidence of mesh infection.I make a midline incision over the previous skin opening.Immediately is a dissect through the subcutaneous tissue exposed mesh is identified.As i extend the incision i realize that the central portion of the mesh was not incorporated well and is unfortunately exposed and therefore contaminated.A full-thickness debridement will be needed.Unfortunately the entire 90%of the mesh is well incorporated but now has to be removed.I began the tedious process of mesh explant.The midline mesh is cut in half.This allows me to grasp the mesh and strip it free of the abdominal wall.This portion of the procedure was marked with extreme difficulty due to the well incorporated mesh in the surrounding lateral edges.As i continue the dissection i worked from the patient's left side and right side tediously extracting portion of the mesh.I had to cut it in small pieces in order to extract it.Again this was marked difficulty.Inflammatory changes resulted in small amount of bleeding which was controlled with the cautery.In the inferior aspect near the midline suprapubic location the mesh had incorporated into a segment of small bowel.This was not an iatrogenic injury but the mesh has to be extracted off the small bowel resulting in a small bowel defect.The small bowel was densely adherent to surrounding deeper pelvic and abdominal structures so it could not be freed fro resection without causing injury to other structures.Therefore i had to make a decision to perform an enterorrhaphy rather than a resection.This was ideal but this was the only option i had as to not created further catastrophe and this gentleman's abdomen.A very complex tedious enterorrhaphy was performed using multiple silk sutures.Lease note that this was not an iatrogenic small bowel injury but rather a necessity due to adherence of mesh to bowel." (b)(6) 2017: a pathology report performed in regard to the explanted ventrio mesh, made the following diagnosis: "fibroadipose tissue and synthetic mesh, with granulation tissue, marked acute and chronic inflammation, fibrinopurulent exudate and foreign body giant cell reaction." as reported, the patient continues to experience complications related to the bard ventrio mesh and will likely require additional surgeries to repair the damage from the bard ventrio mesh.It is alleged that the bard ventrio mesh implanted in patient failed to reasonably perform as intended and caused serious injury and had to be surgically removed via invasive surgery, and necessitated additional invasive surgery to repair the hernia that the bard ventrio mesh was initially implanted to treat.As alleged, the patient has been injured, sustained severe and permanent pain, suffering, anxiety, depression, disability and impairment due to the alleged defective ventrio.
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2017: the patient underwent repair of incarcerated incisional hernia.A bard/davol extra large oval ventrio mesh patch, 8.7in x 10.7in, reference number (b)(4), lot number huyk0114 was implanted in the patient during this repair.(b)(6) 2017: the patient underwent surgery to explant an infected incisional hernia mesh.As reported by the patient's attorney, during the surgery, the surgeon made the following findings: "[p]atient has evidence of mesh infection.I make a midline incision over the previous skin opening.Immediately is a dissect through the subcutaneous tissue exposed mesh is identified.As i extend the incision i realize that the central portion of the mesh was not incorporated well and is unfortunately exposed and therefore contaminated.A full-thickness debridement will be needed.Unfortunately the entire 90%of the mesh is well incorporated but now has to be removed.I began the tedious process of mesh explant.The midline mesh is cut in half.This allows me to grasp the mesh and strip it free of the abdominal wall.This portion of the procedure was marked with extreme difficulty due to the well incorporated mesh in the surrounding lateral edges.As i continue the dissection i worked from the patient's left side and right side tediously extracting portion of the mesh.I had to cut it in small pieces in order to extract it.Again this was marked difficulty.Inflammatory changes resulted in small amount of bleeding which was controlled with the cautery.In the inferior aspect near the midline suprapubic location the mesh had incorporated into a segment of small bowel.This was not an iatrogenic injury but the mesh has to be extracted off the small bowel resulting in a small bowel defect.The small bowel was densely adherent to surrounding deeper pelvic and abdominal structures so it could not be freed fro resection without causing injury to other structures.Therefore i had to make a decision to perform an enterorrhaphy rather than a resection.This was ideal but this was the only option i had as to not created further catastrophe and this gentleman's abdomen.A very complex tedious enterorrhaphy was performed using multiple silk sutures.Lease note that this was not an iatrogenic small bowel injury but rather a necessity due to adherence of mesh to bowel." (b)(6) 2017: a pathology report performed in regard to the explanted ventrio mesh, made the following diagnosis: "fibroadipose tissue and synthetic mesh, with granulation tissue, marked acute and chronic inflammation, fibrinopurulent exudate and foreign body giant cell reaction." as reported, the patient continues to experience complications related to the bard ventrio mesh and will likely require additional surgeries to repair the damage from the bard ventrio mesh.It is alleged that the bard ventrio mesh implanted in patient failed to reasonably perform as intended and caused serious injury and had to be surgically removed via invasive surgery, and necessitated additional invasive surgery to repair the hernia that the bard ventrio mesh was initially implanted to treat.As alleged, the patient has been injured, sustained severe and permanent pain, suffering, anxiety, depression, disability and impairment due to the alleged defective ventrio.Addendum per additional information provided: (b)(6) 2017 - patient was diagnosed with intra-abdominal adhesions, multiple incarcerated incisional hernia (x3) thereby underwent open repair with the implant of ventrio mesh.Per operative notes, ¿the hernias sac was excised and a small amount of omentum incarcerated within the defect was reduced.A ventrio mesh was oriented in a transverse fashion to cover all the three defects and sutured.¿ (b)(6) 2017 - patient was diagnosed with mesh infection thereby underwent partial explant of ventrio mesh and enterorrhaphy.Per operative notes, ¿a portion of mesh found not incorporated well and therefor exposed and contaminated, other 90 percentage of mesh was well incorporated but required to be removed.The midline mesh was cut in half, cut through the prolene sutures extracting the mesh circumferentially and removed.Then, enterorrhaphy was performed.¿ (b)(6) 2017 - patient was diagnosed with dense intra-abdominal adhesions thereby underwent exploratory laparotomy, extensive lysis of adhesions, small bowel resection with anastomosis and explant of ventrio mesh.Per operative notes, ¿old sutures and staples were removed, acute inflammatory tissue and adhesions were found and a large old rind of suspected posterior portion of the ventrio mesh was removed.Extensive lysis of adhesions performed.Additional ventrio mesh portions noted on both right and left sides were also removed.¿ attorney alleged that the patient had adhesions, bowel removal, hernia recurrence, infection, pain & suffering, chronic pain and additional surgery requirement.
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient underwent additional surgery for removal of infected mesh with complications including unincorporated mesh, inflammatory changes, and "mesh had incorporated into a segment of small bowel." no medical records have been provided.Adhesions, inflammation, and infection are identified in the adverse reaction section of the instructions-for-use as possible complications.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct the explant date, manufacturing date.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 2 months post implant of ventrio mesh, patient was diagnosed with infection, abscess, purulent discharge, adhesion, inflammation, granuloma, mesh migration and pain thereby underwent repair with removal of mesh.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.